Advertisement

Journal of Applied Mathematics and Computing

, Volume 58, Issue 1–2, pp 469–501 | Cite as

Two-scale composite finite element method for parabolic problems with smooth and nonsmooth initial data

  • Tamal Pramanick
  • Rajen Kumar Sinha
Original Research
  • 147 Downloads

Abstract

We consider a new class of finite elements, called composite finite elements, for the discretization of parabolic problems in a two-dimensional convex polygonal domain. More precisely, an effort has been made in this paper to extend two-scale composite finite element method for elliptic problems to parabolic problems. We analyze both semidiscrete and fully discrete composite finite element methods and derive convergence properties in the \(L^\infty (L^2)\) and \(L^\infty (H^1)\) norms for smooth data. Moreover, nonsmooth data error estimates in the \(L^\infty (L^2)\) norm for positive time is established. Compared to the classical finite element method, the composite finite element method can be viewed as a coarse scale generalization which yields a minimal dimension of the approximation space and the asymptotic order of convergence is preserved on coarse scale meshes which do not resolve the boundary. Numerical results are presented to illustrate the theoretical rates of convergence.

Keywords

Composite finite element Parabolic problems Semidiscrete Fully discrete Error estimate Smooth and nonsmooth initial data 

Mathematics Subject Classification

35J20 65N15 65N30 

Notes

Acknowledgements

The authors would like to express their sincere thanks to the anonymous referees for their helpful comments and suggestions, which greatly improved the quality of this paper.

References

  1. 1.
    Adams, R.A., Fournier, J.J.: Sobolev Spaces, vol. 140. Academic Press, Cambridge (2003)zbMATHGoogle Scholar
  2. 2.
    Bramble, J.H., Pasciak, J.E., Sammon, P.H., Thomée, V.: Incomplete iterations in multistep backward difference methods for parabolic problems with smooth and nonsmooth data. Math. Comput. 52, 339–367 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Brenner, S.C., Scott, R.: The Mathematical Theory of Finite Element Methods. Texts Appl. Math., vol. 15. Springer, New York (2008)Google Scholar
  4. 4.
    Ciarlet, P.G.: The Finite Element Method for Elliptic Problems. Class. Appl. Math., vol. 40. SIAM (2002)Google Scholar
  5. 5.
    Hackbusch, W., Sauter, S.: A new finite element approach for problems containing small geometric details. Arch. Math. 34, 105–117 (1998)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Hackbusch, W., Sauter, S.A.: Adaptive composite finite elements for the solution of pdes containing nonuniformely distributed micro-scales. Mater. Model. 8, 31–43 (1996)zbMATHGoogle Scholar
  7. 7.
    Hackbusch, W., Sauter, S.A.: Composite finite elements for problems containing small geometric details. Part II: implementation and numerical results. Comput. Vis. Sci. 1, 15–25 (1997)CrossRefzbMATHGoogle Scholar
  8. 8.
    Hecht, F.: New development in FreeFem++. J. Numer. Math. 20, 251–266 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Luskin, M., Rannacher, R.: On the smoothing property of the Galerkin method for parabolic equations. SIAM J. Numer. Anal. 19, 93–113 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Pazy, A.: Semigroups of Linear Operators and Applications to Partial Differential Equations, Appl. Math. Sci., vol. 44. Springer, New York (1983)Google Scholar
  11. 11.
    Peterseim, D., Sauter, S.A.: The composite mini element-coarse mesh computation of Stokes flows on complicated domains. SIAM J. Numer. Anal. 46, 3181–3206 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Rech, M., Sauter, S., Repin, S.: Composite finite elements: An adaptive two-scale approach to the non-conforming approximation of Dirichlet problems on complicated domains. PhD thesis, Universität Zürich (2006)Google Scholar
  13. 13.
    Rech, M., Sauter, S., Smolianski, A.: Two-scale composite finite element method for Dirichlet problems on complicated domains. Numer. Math. 102, 681–708 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Sauter, S., Warnke, R.: Extension operators and approximation on domains containing small geometric details. East-West J. Numer. Math. 7, 61–77 (1999)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Sauter, S.A.: On extension theorems for domains having small geometric details, tech. report, 96-03, University of Kiel, Kiel, Germany (1996)Google Scholar
  16. 16.
    Schatz, A., Thomée, V., Wahlbin, L.: Maximum norm stability and error estimates in parabolic finite element equations. Commun. Pure Appl. Math. 33, 265–304 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Thomée, V.: Galerkin Finite Element Methods for Parabolic Problems, vol. 1054. Springer, Berlin (2006)zbMATHGoogle Scholar

Copyright information

© Korean Society for Computational and Applied Mathematics 2017

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute of Technology GuwahatiGuwahatiIndia

Personalised recommendations